Upper Gastrointestinal Problems

5 Pages
58 Views
Unlock Document

Department
Biological Sciences
Course
BIOC33H3
Professor
Stephen Reid
Semester
Fall

Description
Chapter 42: Upper Gastrointestinal Problems NAUSEA AND VOMITING  Nausea and vomiting are found in a wide variety of gastrointestinal (GI) disorders.  They are also found in conditions that are unrelated to GI disease, including pregnancy, infectious diseases, central nervous system (CNS) disorders (e.g., meningitis), cardiovascular problems (e.g., myocardial infarction), metabolic disorders (e.g., diabetes mellitus), side effects of drugs (e.g., chemotherapy, opioids), and psychologic factors (e.g., fear).  Vomiting can occur when the GI tract becomes overly irritated, excited, or distended. o It can be a protective mechanism to rid the body of spoiled or irritating foods and liquids. o Pulmonary aspiration is a concern when vomiting occurs in the patient who is elderly, is unconscious, or has other conditions that impair the gag reflex. o The color of the emesis aids in identifying the presence and source of bleeding.  Drugs that control nausea and vomiting include anticholinergics (e.g., scopolamine), antihistamines (e.g., promethazine [Phenergan]), phenothiazines (e.g., chlorpromazine [Thorazine], prochlorperazine [Compazine]), and butyrophenones (e.g., droperidol [Inapsine]).  The patient with severe or prolonged vomiting is at risk for dehydration and acid-base and electrolyte imbalances. The patient may require intravenous (IV) fluid therapy with electrolyte and glucose replacement until able to tolerate oral intake. Upper Gastrointestinal Bleeding  The mortality rate for upper GI bleeding remains at 6% to 10% despite advances in intensive care, hemodynamic monitoring, and endoscopy.  The severity of bleeding depends on whether the origin is venous, capillary, or arterial.  Bleeding ulcers account for 50% of the cases of upper GI bleeding.  Drugs such as aspirin, nonsteroidal antiinflammatory agents, and corticosteroids are a major cause of upper GI bleeding.  Although approximately 80% to 85% of patients who have massive hemorrhage spontaneously stop bleeding, the cause must be identified and treatment initiated immediately.  The immediate physical examination includes a systemic evaluation of the patient’s condition with emphasis on blood pressure, rate and character of pulse, peripheral perfusion with capillary refill, and observation for the presence or absence of neck vein distention. Vital signs are monitored every 15 to 30 minutes.  The goal of endoscopic hemostasis is to coagulate or thrombose the bleeding artery. Several techniques are used including thermal (heat) probe, multipolar and bipolar electrocoagulation probe, argon plasma coagulation, and neodymium:yttrium-aluminum-garnet (Nd:YAG) laser.  The patient undergoing vasopressin therapy is closely monitored for its myocardial, visceral, and peripheral ischemic side effects.  The nursing assessment for the patient with upper GI bleeding includes the patient’s level of consciousness, vital signs, appearance of neck veins, skin color, and capillary refill. The abdomen is checked for distention, guarding, and peristalsis.  The patient who requires regular administration of ulcerogenic drugs, such as aspirin, corticosteroids, or NSAIDs, needs instruction regarding the potential adverse effects related to GI bleeding.  During the acute bleeding phase an accurate intake and output record is essential so that the patient’s hydration status can be assessed.  Once fluid replacement has been initiated, the older adult or the patient with a history of cardiovascular problems is observed closely for signs of fluid overload.  The majority of upper GI bleeding episodes cease spontaneously, even without intervention.  Monitoring the patient’s laboratory studies enables the nurse to estimate the effectiveness of therapy.  The patient and family are taught how to avoid future bleeding episodes. Ulcer disease, drug or alcohol abuse, and liver and respiratory diseases can all result in upper GI bleeding. Oral Infections and Inflammations  May be specific mouth diseases, or they may occur in the presence of systemic disorders such as leukemia or vitamin deficiency.  The patient who is immunosuppressed (e.g., patient with acquired immunodeficiency syndrome or receiving chemotherapy) is most susceptible to oral infections. The patient on oral corticosteroid inhaler treatment for asthma is also at risk.  Management of oral infections and inflammation is focused on identification of the cause, elimination of infection, provision of comfort measures, and maintenance of nutritional intake. Oral (or Oropharyngeal) Cancer  May occur on the lips or anywhere within the mouth (e.g., tongue, floor of the mouth, buccal mucosa, hard palate, soft palate, pharyngeal walls,
More Less

Related notes for BIOC33H3

Log In


OR

Join OneClass

Access over 10 million pages of study
documents for 1.3 million courses.

Sign up

Join to view


OR

By registering, I agree to the Terms and Privacy Policies
Already have an account?
Just a few more details

So we can recommend you notes for your school.

Reset Password

Please enter below the email address you registered with and we will send you a link to reset your password.

Add your courses

Get notes from the top students in your class.


Submit